Taking care of newborns, hypertension and neuralgia are the main focus of this month's queries. Our panel of doctors offers advice and suggestions to specific questions.
What is the medical care required for a newborn and a baby up to five years of age? When should DPT polio be given? What is the time table of vaccines for babies?
Dr. Prema Shankar, Paediatrician, replies:
A regular check up with a neonatologist/paediatrician is a must soon after birth. Regular follow-ups should be done initially once in 15 days. If there have been complications at birth or congenital anomalies, further investigations will have to be carried out. Thereafter, maintain a regular visit to the paediatrician once a month for routine immunisation, where the doctor will also advise you about the feeding, vaccines, weight gain and also clarify doubts.
Newborns are prone to regular regurgitation (vomiting), breathing problems (transient tachyponea of the newborn), skin rashes, which appear and disappear on their own but can look alarming, apart from the feeding routines and problems. These require a lot of patience from both the mother and the doctor.
The other steps to follow would be to continue breastfeeding up to four months and introduction of weaning foods as early as four to five months.
* * *
My seven-year-old daughter is suffering from cough for the past four years. It is a dry cough for two hours at any time during the day or while sleeping at night. It is dry and spasmodic in nature at times and she vomits foamy watery mucous early in the morning, again at times. If she gets a cold she coughs for two days and it stops after this whether we give her medicine or not. All oral medicines have been given but in vain. She now has a seretide inhaler for the past year. If we give her the inhaler when she starts coughing it stops but again starts the next day. All routine tests have been done. Various tablets including wysolone, deriphillyn retard 150, betnasol tab, asthafen, etc. have been used.
Dr. Prema Shankar, Paediatrician, replies:
From your account the child seems to be suffering from a chronic hyperactive airway. There is no way to gauge how serious the problem is. Please consult a paediatric consultant who will do an elaborate investigation and decide on the medication and follow-up. Drugs have varied responses in children and so your doctor and you should be able to see which ones have the desired effect with the least long-term side effects.
A seritide inhaler combines both a bronchodilator and steroid and is very helpful in chronic cases. Inhalers are faster in action and are the preferred choice of treatment. For an acute attack, Salbutamol, with or without Wysolone, is advised but again please do not dose the child on your own and always consult the doctor. The second option would be to go to a paediatric pulmonologist/allergy specialist who could help ascertain whether there is an allergic component pets in the house, people who smoke, weeds or flowering plants in the garden or any other environmental pollution, which could be a source of irritation.
If there is no organic source, then it might be important to review the home situation that may provide an emotional trigger to a psychosomatic problem and may warrant the help of a counsellor.
* * *
See a urologist
V. Banunarayanan, Chennai:
What is the cause of nocturnal micturation in people who are around 60 years old when the tests indicate no abnormal prostate? What is the remedy? Also, hypertension patients in their fifties and sixties develop immunity to atenolol in the long run. Hence treatment is changed to metaprolol plus lisinopril to keep the diastolic pr down. Is there any chance to switch over to a single drug or back to atenolol?
Dr. S. Duraisamy, Urologist, replies:
Nocturnal micturation in such people is most often due to bladder outflow obstruction or bladder mucosal diseases. There need not be a demonstrable enlargement of the prostate. It could be due to bladder neck obstruction. Patients will need uro-dynamic evaluation which is an out-patient procedure and start treatment accordingly.
* * *
I'm a 17-year-old boy studying in standard 12. I've got a problem, which is very embarrassing. I can't tell anybody this. There are supposed to be two testicles in the scrotal sac but I've one more, which does not appear to be a testis. It is soft and changes in size. Sometimes it just disappears. I fear this could be prostate cancer or tumour. I can't tell this to my parents and since I'm now in the standard 12, I can't undergo treatment. Please help me.
Dr. S. Duraisamy replies:
From your question, it could be that you are having inguinal hernia. This cannot be prostate cancer or tumour at this age. You must meet a urologist and have yourself examined and take the appropriate treatment at the earliest.
* * *
My mother, aged 76 years, is suffering from post-Herpetic Trigeminal Neuralgia for the last five years. Doctors have prescribed Mazetol three times a day along with Spasmoproxyvon. Prolonged usage of these drugs has resulted in bouts of nausea and vomiting with no signs of pain-relief.
Please suggest a course of treatment.
Dr. Prithika Chary, Neurologist and neurosurgeon, replies:
Trigeminal Neuralgia is a very distressing condition by itself, and when it is due to herpes, it is doubly unfortunate. The condition is difficult to treat medically and the pain can be quite severe. However, since it is in the Trigeminal Nerve, there are surgical options, which can be explored. These include radiofrequency coagulation of the Trigeminal root ganglion, excision or alcohol coagulation of the peripheral branch which is involved, etc. Do ask your neurologist to refer you to a neurosurgeon to evaluate your mother to consider this option. Drugs used for treatment are Carbamazepine (Tegrital, Mazetol, Zeptol, etc) as also Phenytoin, local application of Capsacain, NSAIDs, etc.
* * *
I am 22-year-old having high BP of 150/90. I was diagnosed with hypertension three years ago. Since then I have started medication of Inderal 40 mg/day after consulting a cardiologist who said it was due to MVP after doing an echocardiogram. But last month, after doing aerobic exercises, my BP became high and Inderal lost its effect. I consulted another physician who prescribed Atenolol 25 mg/day. Nobody in my family has high BP but my mother's brother had it from a young age.
I had a CT scan of my upper abdomen and everything was found to be normal. All the basic tests are over (VMA, ultrasound, IVP, CT, Blood tests, ECG, EKG, Chest X-ray).
My questions are: 1. Is my hypertension secondary or essential? 2. Is it safe to continue with Atenolol 25 mg/day or with Inderal? Should I continue having this medication lifelong? Do hypertension drugs have side-effects? 3. Should I have an opthalmascopic examination to know the progress of my hypertension because I experience dizziness and little eye pain sometimes? 4. Is high BP due to mitral valve prolapse? 5. Only my VMA was a little high at 11.28 and 12.84 on the second and third day. Mild Hydronephrosis with disproportionately dilated pelvis on left side and partial PUJ stenosis was reported in ultrasound. Is there any connection?
Dr. P. Ramachandran, Cardiologist, replies:
Increased blood pressure from 19 years of age is certainly a cause for worry. I discussed your ultrasound findings with my colleague in the nephrology department. Your hypertension is likely to be secondary. You need to repeat the ultrasound at intervals of six to 12 months.
Mitral valve prolapse is not considered to cause hypertension. Your uncle could have secondary causes. Drug treatment for long time, in general, is safe but you need to tailor the dose and drug according to its side-effects, your age and lifestyle.
It is wise to consult a nephrologist for further assessment of your hypertension and to have a periodic ophthalmologic check-up to assess the progress of hypertension. Reducing blood pressure by any drug is more important than what drug you take. You should aim to keep your BP less than 130/80 mm Hg.
Please continue to write in at: "Ask the Doc", The Hindu, Kasturi Buildings, 859 - 860 Anna Salai, Chennai - 600 002
Or e-mail us at:
Mention your complete postal address in the letter or e-mail and keep your queries short and focussed.
Send this article to Friends by